Alert archive / Montana / Red Flag Warnings in 2008

Red Flag Warning 2, NWS Billings, MT

April 19, 20087 counties in Montana

NWS Billings, MT issued this red flag warning at Apr 19, 2008, 9:41 AM MDT for 7 counties in Montana. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2008, 9:41 AM MDT (15:41 UTC)
Expired
Apr 19, 2008, 8:58 PM MDT
In force
11 hr
Issued by
NWS Billings, MT

Counties Big Horn County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Powder River County, MT, Rosebud County, MT, Treasure County, MT

The radar

The Billings radar (KBLX), 206 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 3.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2008-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2008-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KBYZ 191541
RFWBYZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
941 AM MDT SAT APR 19 2008

MTZ130>133-200300-
/O.NEW.KBYZ.FW.W.0002.080419T1541Z-080420T0300Z/
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
941 AM MDT SAT APR 19 2008

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR 
ALL OF SOUTHEAST MONTANA AND PORTIONS OF NORTHWEST SOUTH DAKOTA
FOR GUSTY SOUTHEAST WINDS ALONG WITH LOW RELATIVE HUMIDITY VALUES
AND ISOLATED MAINLY DRY THUNDERSTORMS...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...130...131...132...133.

SOUTHEAST WINDS ARE EXPECTED TO INCREASE TO 10 TO 20 MPH BY LATE
THIS MORNING AND BECOME GUSTY AT TIMES THIS AFTERNOON.
TEMPERATURES ARE EXPECTED TO RISE INTO THE 70S WITH RELATIVE
HUMIDITY VALUES DROPPING INTO THE MID TEENS BY EARLY AFTERNOON.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS A
DISTURBANCE CROSSES THE AREA. HOWEVER...LITTLE IF ANY
PRECIPITATION IS EXPECTED DUE TO THE DRY LOWER ATMOSPHERE. GUSTY
ERRATIC WINDS WILL BE POSSIBLE NEAR ANY THUNDERSTORMS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS85 KBYZ 192153
RFWBYZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
353 PM MDT SAT APR 19 2008

MTZ130>133-200300-
/O.CON.KBYZ.FW.W.0002.000000T0000Z-080420T0300Z/
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
353 PM MDT SAT APR 19 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ALL OF SOUTHEAST MONTANA AND PORTIONS OF NORTHWEST
SOUTH DAKOTA FOR GUSTY SOUTHEAST WINDS ALONG WITH LOW RELATIVE
HUMIDITY VALUES AND ISOLATED MAINLY DRY THUNDERSTORMS...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...130...131...132...133.

RED FLAG WARNING CRITERIA HAS BEEN MET ACROSS THE WARNED AREA
SINCE NOON TODAY IN MANY LOCATIONS. SOUTHEAST WINDS HAVE SLOWLY
INCREASED OVER THE PAST 3 HOURS TO 15 TO 20 MPH SUSTAINED WITH
GUSTS OVER 30 MPH REPORTED ACROSS ZONE 133. EXPECT THE WORST
CONDITIONS TO OCCUR BETWEEN NOW AND 7 PM MDT. DRIER AIR AND
HIGHER WINDS CURRENTLY OVER NORTHERN WYOMING WILL PUSH NORTH INTO
THE WARNED AREA DURING THIS TIME...AND WILL SEE SOME CLEARING OF
THE HIGH CLOUD COVER THAT HAS BEEN OVER THE AREA SO FAR TODAY.

THE SLOW MOVING COLD FRONT TO THE WEST HAS MOVED INTO THE WESTERN
PORTIONS OF ZONE 130 AND WILL PREVENT DANGEROUS FIRE CONDITIONS
OVER TREASURE COUNTY AND THE PANHANDLE OF ROSEBUD COUNTY...BUT THE
EASTERN PORTION OF THE ZONE IS STILL EXPECTED TO SEE A SIGNIFICANT
PERIOD OF DANGEROUS FIRE CONDITIONS THIS AFTERNOON. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KBYZ 200258
RFWBYZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
858 PM MDT SAT APR 19 2008

MTZ130>133-200400-
/O.CAN.KBYZ.FW.W.0002.000000T0000Z-080420T0300Z/
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
858 PM MDT SAT APR 19 2008

...RED FLAG WARNING IS CANCELLED FOR ALL OF SOUTHEAST MONTANA AND PORTIONS
OF NORTHWEST SOUTH DAKOTA...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE RED
FLAG WARNING. 

THE RED FLAG WARNING INCLUDED THE FOLLOWING FIRE WEATHER ZONES
...130...131...132...133.

SOUTHEAST WINDS HAVE BEGUN TO DECREASE THIS EVENING. THIS
COMBINED WITH RISING HUMIDITIES CURRENTLY IN THE 20 TO 30 PERCENT
RANGE HAVE REDUCED THE THREAT FOR EXTREME FIRE BEHAVIOR.
THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED.

$$
HOOLEY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Apr 19, 9:38 AM MDT, 3 minutes earlier.

Area forecast discussion, Apr 19, 9:38 AM MDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
938 AM MDT SAT APR 19 2008

.SHORT TERM...VALID FOR TDY AND SUN...

UPDATE TO FORECAST AND AFD THIS MORNING. MAIN CONCERN IS FIRE
WEATHER POTENTIAL OVER THE EASTERN FIRE ZONES THIS MORNING WITH
VERY DRY AIR MASS OVER THIS AREA. SOUTHEAST WINDS INCREASING
THROUGH THE MORNING TO 10 TO 20 MPH WITH HUMIDITIES DROPPING INTO
THE LOW TEENS. THERE IS ALSO A SLIGHT CHANCE FOR AN ISOLATED DRY
THUNDERSTORM OVER THE EAST. WILL GO AHEAD AND ISSUE A RED FLAG
WARNING FOR TODAY AND RUN IT THROUGH 9 PM FOR FIRE ZONES 130
THROUGH 133.

ONLY MINOR TWEAKS TO CURRENT GRIDS THIS MORNING...MAINLY FOR
INCREASING WINDS AND LOWERED RELATIVE HUMIDITIES OVER THE EASTERN
ZONES.

NEXT CONCERN IS WINTER STORM POTENTIAL OVER THE WESTERN ZONES
TONIGHT. NEW NAM COMING IN AND KEEPS HEAVIEST PRECIPITATION WEST
OF PARK COUNTY UNTIL 12Z SUNDAY. STILL LOOKING LIKE A GOOD
UPSLOPE EVENING OVER THE WESTERN AREAS LATE TONIGHT INTO SUNDAY
AS COLD AIR CURRENTLY PUSHING SOUTH OUT OF CANADA. WILL WAIT FOR
THE AFTERNOON PACKAGE WHEN ALL MODEL DATA WILL BE IN TO PIN POINT
AREAS WITH GREATEST SNOW POTENTIAL. RICHMOND

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

VERY FEW CHANGES MADE TO THE EXTENDED FORECAST THIS MORNING AS
MODELS IN GOOD AGREEMENT THROUGH THURSDAY AND THEN BEGIN TO
DIVERGE QUITE A BIT.

BROAD UPPER LEVEL TROUGH WILL CONTINUE TO MOVE THROUGH THE
FORECAST AREA ON MONDAY AND TUESDAY BRINGING QUITE A BIT OF
ENERGY THROUGH THE AREA. RIGHT NOW...PRECIP CHANCES DO NOT LOOK
THAT GREAT DURING THESE PERIODS WITH PREDOMINANT DOWNSLOPE FLOW
BUT AT LEAST A SLIGHT CHANCE IS STILL A GOOD CALL EVERYWHERE.
WINDS STILL LOOK FAIRLY GUSTY WITH THIS SYSTEM. WEAK UPPER LEVEL
RIDGE WILL BUILD IN FOR WEDNESDAY WITH MUCH OF THE AREA SEEING
DRY CONDITIONS AND WARMER TEMPERATURES. RIDGE GETS FLATTENED OUT
BY WEDNESDAY NIGHT AS THE NEXT TROUGH MOVES THROUGH INTO
THURSDAY. BEYOND THURSDAY...GFS BUILDS IN A NICE RIDGE WHERE THE
ECMWF KEEPS A TROUGH OVER THE AREA. THE DIFFERENCES BETWEEN THESE
MODELS PRODUCE TEMPERATURE DIFFERENCES OF NEARLY 30 DEGREES. WITH
THESE COMPLETE OPPOSITE SCENARIOS....KEPT A SLIGHT CHANCE OF POPS
ACROSS THE FORECAST AREA WITH A BLEND BETWEEN THE TWO MODELS FOR
TEMPS. SOLUM

&&

.AVIATION...

EXPECT MOSTLY CLEAR SKIES AND VFR CONDITIONS THIS MORNING WITH
ONLY A SLIGHT CHANCE OF PRECIPITATION ACROSS THE WESTERN
MOUNTAINS. ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND CONTINUE THROUGH THE EVENING. THE PRECIPITATION
WILL TURN TO SNOW LATE TONIGHT AND CONTINUE THROUGH SUNDAY.
MAINLY VFR CONDITION CAN BE EXPECTED TODAY WITH ISOLATED MVFR
POSSIBLE WITH ISOLATED THUNDERSTORMS FROM BILLINGS EAST. MOUNTAIN
OBSCURATIONS CAN ALSO BE EXPECTED TODAY WITH SNOW SHOWERS
DEVELOPING. RICHMOND

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SUN     MON     TUE     WED     THU     FRI
-------------------------------------------------------
BIL 069 039/041 024/043 025/046 025/050 031/048 029/051
    2/T 36/W    43/O    32/O    20/B    32/R    22/R
LVM 059 029/034 018/036 020/043 021/046 027/046 026/049
    3/T 78/J    33/O    32/O    23/O    33/O    33/O
HDN 077 039/048 025/046 027/049 025/052 032/052 029/054
    2/T 36/W    43/O    32/O    20/B    22/R    22/R
MLS 075 043/052 024/046 026/045 024/050 031/048 030/053
    2/T 24/W    42/O    22/O    20/B    22/R    22/R
4BQ 077 041/060 025/046 028/048 024/050 032/053 030/055
    2/T 24/T    42/O    32/O    20/B    22/R    22/R
BHK 076 040/064 026/046 025/045 023/051 030/048 028/050
    1/N 23/T    42/O    22/O    20/B    22/O    22/O
SHR 076 036/051 023/042 024/046 022/051 029/049 028/052
    2/T 27/W    43/O    32/O    20/B    33/O    22/R

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
      AFTERNOON FOR ZONES 28-34-40>42-56-63>68.
     RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
      ZONES 30>33-36>38-58.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Apr 19, 4:35 AM MDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
435 AM MDT SAT APR 19 2008

MTZ028>042-056>058-063>068-WYZ098-099-201100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
435 AM MDT SAT APR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
ANOTHER WARM AND MAINLY DRY DAY IS EXPECTED TODAY. TEMPERATURES
WILL RISE INTO THE UPPER 60S TO UPPER 70 OVER CENTRAL AND EASTERN
SECTIONS. RELATIVE HUMIDITIES WILL FALL INTO THE TEENS. SOUTHEAST
WINDS WILL INCREASE OVER THE EAST TODAY TO CREATE A DRY SCENARIO.
ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
THE STORMS ARE NOT EXPECTED TO HAVE MUCH MOISTURE...BUT WILL
LIKELY PRODUCE GUSTY WINDS.

TONIGHT...A STRONG COLD FRONT WILL MOVE INTO WESTERN SECTIONS.
RAIN SHOWERS WILL DEVELOP THIS EVENING. COLDER AIR WILL TURN THE
RAIN SHOWERS TO SNOW SHOWERS OVERNIGHT. SNOW ACCUMULATIONS WILL
BE POSSIBLE AFTER MIDNIGHT. STRONG NORTHWEST WINDS WILL DEVELOP
OVER NORTHWEST SECTIONS...AND THIS COMBINED WITH SNOW...COULD
SIGNIFICANTLY REDUCE VISIBILITIES AND CREATE HAZARDOUS TRAVEL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE STRONG COLD FRONT WILL MOVE ACROSS THE ENTIRE AREA SUNDAY.
SNOW SHOWERS WILL SPREAD FROM THE WEST INTO CENTRAL SECTIONS BY
SUNDAY AFTERNOON. ACCUMULATING SNOW IS QUITE POSSIBLE AS THE SNOW
MAY BE HEAVY AT TIMES. AT THIS TIME...THE EXACT PLACEMENT OF THE
HEAVIEST SNOW IS STILL UNCERTAIN. LOCATIONS ALONG AND WEST OF A
LINE FROM ROUNDUP TO BILLINGS AND RED LODGE APPEAR TO HAVE THE
GREATEST THREAT OF HEAVY WET SNOW.

THIS SYSTEM WILL ALSO USHER IN UNSEASONABLY COLD AIR WHICH WILL
PERSIST OVER THE REGION INTO NEXT WEEK. OVERNIGHT LOWS WILL BE
WELL BELOW FREEZING FOR PERHAPS SEVERAL NIGHTS BEGINNING SUNDAY
NIGHT. IN ADDITION...THE CHANCE FOR ADDITIONAL SNOWFALL EXISTS
MONDAY AND TUESDAY.

TRAVELERS AND PEOPLE THAT PLAN TO BE ENGAGED IN OUTDOOR
ACTIVITIES THIS WEEKEND AND EARLY NEXT WEEK...MAY WANT TO MONITOR
FUTURE WEATHER FORECASTS. RANCHERS SHOULD BE PREPARED TO TAKE
ACTION TO PROTECT YOUNG LIVESTOCK.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:57 PM MDTHeavy Snow WarningBYZCarbon, Park, Stillwater, Sweet Grass, Wheatland24 hr
Apr 19, 3:57 PM MDTSnow and Blowing Snow AdvisoryBYZGolden Valley, Wheatland24 hr
Apr 19, 3:57 PM MDTSnow AdvisoryBYZCarbon, Golden Valley, Park, Stillwater, Sweet Grass24 hr

Nearby

Red Flag Warnings in Montana, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.